Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 1, NWS Austin/San Antonio, TX

March 16, 20218 counties in Texas

NWS Austin/San Antonio, TX issued this fire weather watch at Mar 16, 2021, 3:40 AM CDT for 8 counties in Texas. It took effect at Mar 17, 2021, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 3:40 AM CDT (08:40 UTC)
In effect from
Mar 17, 2021, 11:00 AM CDT
Expired
Mar 16, 2021, 1:40 PM CDT
In force
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4413 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS84 KEWX 160840
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
340 AM CDT Tue Mar 16 2021

TXZ202>204-217>220-228-162000-
/O.NEW.KEWX.FW.A.0001.210317T1600Z-210318T0000Z/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit-
340 AM CDT Tue Mar 16 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 202, 203, 204, 217, 218, 219, 220, AND 228...

The National Weather Service in Austin/San Antonio has issued a
Fire Weather Watch, which is in effect from Wednesday morning
through Wednesday evening. 

* AFFECTED AREA...Fire weather zones 202, 203, 204, 217, 218, 
  219, 220, and 228. 

* WIND...Northwest 20 to 30 mph with gusts up to 35 mph.

* HUMIDITY... As low as 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
391 
WWUS84 KEWX 161840
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
140 PM CDT Tue Mar 16 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE AND
WINTER GARDEN REGIONS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 am to 7 pm CDT Wednesday.

TXZ202>204-217>220-228-170245-
/O.UPG.KEWX.FW.A.0001.210317T1600Z-210318T0000Z/
/O.NEW.KEWX.FW.W.0002.210317T1500Z-210318T0000Z/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit-
140 PM CDT Tue Mar 16 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 202, 
203, 204, 217, 218, 219, 220, AND 228...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 7 PM CDT Wednesday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Fire weather zones 202, 203, 204, 217, 218, 
  219, 220, and 228.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ183-170245-
/O.NEW.KEWX.FW.W.0002.210317T1500Z-210318T0000Z/
Val Verde-
140 PM CDT Tue Mar 16 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 183...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 7 PM CDT Wednesday.

* AFFECTED AREA...Fire weather zone 183. 

* WINDS...Northwest 15 to 30 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent, lowest near the Rio
  Grande.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 16, 3:32 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 16, 3:32 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
332 AM CDT Tue Mar 16 2021

.SHORT TERM (Today through Wednesday)...
Weak mid-level shortwave ridging in place over the state with an
upper level low centered over northwestern Arizona. Surface low will
continue to deepen over the Panhandle and prompt an increase of
southerly flow over South-Central Texas. Boundary layer over the
past 24 hours has begun to moisten and will continue to do so under
persistent southerly flow. Already have seen a return of a low
stratus early this morning with visibilities along the Texas Coast
crashing. There is a host of high resolution model guidance
suggesting further northwestward expansion of fog development over
the next few hours. This will mainly take place over the Coastal
Plains and southern extent of the I-35 corridor but can't rule out
patches to areas of fog developing over portions of the Hill Country
and along and south of US HWY 90. The limiting factor in further fog
development will be winds, sites along the I-35 corridor have
managed to keep consistent 7 to 10 knot winds overnight preventing
any development. Ceilings and visibilities improve mid to late
morning but mostly cloudy skies will remain for this afternoon.
Temperatures will be 7 to 10 degrees above normal this afternoon
with highs in the upper 70s to upper 80s for most locations. Some of
our far southwestern zones could reach 90 degrees.

As the low level jet strengthens, scattered showers and
thunderstorms could develop for areas east of the I-35 and I-37
corridors later today. HREF members suggest the best chances to see
this scattered activity starting around 20Z. The better chances for
convection come during the Tuesday overnight to Wednesday morning
period.

Surface low traverses the northern portion of the state late
tonight, sending a pacific front across the Lone Star State. Current
forecast of the timing of this front has it reaching the
northwestern CWA around 07Z Wednesday, I-35 corridor around 10Z, and
clearing the area by 13Z. As this boundary is working it's way into
the area late tonight, a line of convection is expected along the
leading edge with the chance of some of this thunderstorm activity
being strong to severe. Forecast soundings over the Edwards Plateau
for tonight show MUCAPE values exceeding 2000 J/kg with 8.0 C/km mid
level lapse rates, indicating healthy instability in place out ahead
of this boundary. Also, around 60kt deep layer shear, which would
allow for organized convection. A decent capping inversion is also
depicted for much of the area which should limit any convection
ahead of the boundary and the main lifting mechanism coming with the
front. The timing of this front is not ideal for generating strong
to severe convection the later into tonight and further east one
goes as diurnally driven instability wanes. As a result, much of the
high resolution consensus has a band of convection weakening as it
approaches the I-35 corridor in the early morning hours of
Wednesday. The outlier in this is the HRRR which holds on to 1500-
2000 J/kg of CAPE for much of the region and thus indicates a strong
line of thunderstorms remaining intact across South-Central Texas.
SPC has a slight risk for areas along and north of a Tanglewood to
San Marcos to Helotes to Rocksprings line with the main threats
being hail and damaging winds.

Behind the front, skies clear and breezy northwesterly winds move
in. Lower dewpoints also filter in over the region. Afternoon RH
minimums look to approach the low teens and near single digits for
areas out along the Rio Grande. This combination of low afternoon RH
values and breezy northwesterly flow will likely bring critical fire
weather conditions to our Southwestern zones. Because of this, a
fire weather watch has been issued for Wednesday afternoon for
Kinney, Maverick, Uvalde, Zavala, Dimmit, Medina, Frio, and Atascosa
County. With only a pacific airmass moving and clear skies for
Wednesday, afternoon temperatures will heat up efficiently and mid
70s to mid 80s can be expected for the end of the active short term
period.

&&

.LONG TERM (Wednesday Night through Monday)...
The long term will be fairly quiet across South Central Texas, at
least for the 2nd half of the work week and into the weekend. Behind
the departing upper level trough a weak upper level ridge will build
across the state. At the same time surface high pressure will filter
down the Central Plains leading to cooler temperatures. Afternoon
highs on Tuesday and Friday will run in the low 70s close to
seasonal normals for Mid-March, while overnight lows for Thursday
through Sunday morning will drop into the 40s each night. Depending
on the night this is a good 4 to 8 degrees below normal. Sunshine
will reign each afternoon for Thursday through Saturday thanks to
the upper level and surface ridge's providing sinking air over the
area. Winds could remain a little breezy on Thursday thanks to a
tight pressure gradient between the departing trough and incoming
ridge, but winds should calm into the weekend. By Saturday the high
pressure will shift east of the area which will result in the return
of southerly flow allowing for warming temperatures Saturday into
Monday.

Models are in decent agreement that by monday the next upper trough
will be moving across the Desert Southwest towards Texas. Some
models show some minor QPF for Monday morning (likely streamer
showers in the southerly flow) and possibly a front arriving by
Monday night. The ECMWF is a lot weaker and further north with the
upper trough to start next weak and does not show a defined boundary
at this point. Have stuck with the NBM PoPs for Monday, but these
will likely change as models come into better agreement about the
strength of the trough and any associated boundaries.

&&

.FIRE WEATHER...
Behind the front on Wednesday afternoon relative humidity values will
drop into the 20 percent range across most areas and into the teens
across Southwest portions of the Rio Grande Plains. Breezy northwest
flow will continue through the afternoon hours and when combined with
the low relative humidity values Critical Fire Weather conditions are
expected across parts of the area. Because of this a Fire Weather
Watch has been issued for 8 counties to the south and west of the San
Antonio area. The lowest RH values and highest winds should occur
from mid-day Wednesday through the afternoon hours. Elsewhere across
the area elevated to near-critical fire weather conditions are
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  59  78  48  71 /  10  80  10   0   0
Austin Bergstrom Intl Airport  82  59  79  47  72 /  10  80  20   0   0
New Braunfels Muni Airport     83  60  81  48  74 /  10  70  20   0   0
Burnet Muni Airport            81  54  74  44  68 /  -   90  -    0   0
Del Rio Intl Airport           88  55  82  48  77 /  -   20   0   0   0
Georgetown Muni Airport        81  57  77  46  69 /  10  90  10   0   0
Hondo Muni Airport             84  54  81  46  77 /  -   60   0   0   0
San Marcos Muni Airport        82  58  79  46  72 /  10  80  20   0   0
La Grange - Fayette Regional   82  63  79  48  70 /  20  60  50   0   0
San Antonio Intl Airport       81  59  79  49  74 /  10  70  10   0   0
Stinson Muni Airport           82  59  81  48  75 /  10  70  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for Atascosa-Dimmit-Frio-Kinney-Maverick-Medina-Uvalde-Zavala.

&&

Short-Term/Aviation...EWilliams
Long-Term...Treadway
Hazardous weather outlook, Mar 15, 2:42 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
242 PM CDT Mon Mar 15 2021

TXZ171>173-183>194-202>209-217>225-228-161945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
242 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Patchy to areas of fog will develop late tonight and may become
locally dense with visibilities below a quarter mile at times.
This threat should remain primarily over the southeastern two-
thirds of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday night, mainly after midnight, showers and storms will
develop over the Edwards Plateau and spread across south central
Texas. There is a low risk of severe storms with large hail being
the primary threat. The best chance for severe storms will be
north of Rocksprings to Leakey to Blanco to Georgetown.

Elevated to near critical fire weather conditions are likely on
Wednesday afternoon due to low dewpoints and breezy winds. The
most favorable conditions for fire spread will be across the
western Hill Country, southern Edwards Plateau, and Rio Grande
Plains where the driest air and strongest winds are currently
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Hill Country late
Tuesday night.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:40 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bexar, Blanco, Comal, Dimmit and 14 more31 hr

Nearby

Fire Weather Watches in Texas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.